Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 191, NWS Springfield, MO

August 17, 1997Christian County, Douglas County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 1997, 5:17 AM CDT for Christian County, Douglas County, Taney County, Missouri. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 5:17 AM CDT (10:17 UTC)
Expired
Aug 17, 1997, 6:20 AM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:00 AM CDTThunderstorm WindBranson, MOThunderstorm winds downed a large tree along Highway 76.
Aug 17, 6:00 AM CDTThunderstorm WindAva, MOThunderstorm winds downed trees over much of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3841 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171018 RRA
SVRSGF
MOC043-067-213-229-171120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 AM CDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 620 AM CDT

* SOME AREAS AFFECTED
  HARTVILLE AND MANSFIELD BY 525 AM
  AVA AND FORSYTH BY 530 AM

* AT 515 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 15 MILES NORTHEAST OF HARTVILLE
  TO 5 MILES NORTHWEST OF BRANSON AND WAS MOVING SOUTHEAST
  AT 40 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHO\ULD NOT DRIVE INTO LOW WATER CROSSINGS.

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:07 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 2:07 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN AUG 17 1997

1ST PD FCST PROBLEMS...TIMING/POSTION OF CDFNT/TEMPS/ENDING OF PCPN.

WL MAKE QUICK AFD DUE TO WX MOVING INTO NWRN ZONES.

06 SFC MAP HAS CDFNT THRU NW MO AND STRETCHING INTO CNTRL KS.  MOST
OF STRONG CONVECTION IS WEAKENING DUE TO LOSS OF HEATING...BUT
THREAT OF HEAVY RA IS NOW THE WORRY.  PCPN MOVING SE AND SHOULD
MOVE INTO SGF AREA ARND 4AM. VERY UNSTABLE AND MOIST ATMOSPHERE
WITH LIS ARND MINUS 8-10 AND PRECIP H20 OF 1.72 INCHES.  ALSO GD VV
WITH FNT ACROSS CWA.  DEFINITELY LOOKS LIKE CWA WL GET RA.  AS FOR
TEMPS WITH PCPN AND CLOUD COVER WL GO COOLER FAN.

WITHOUT GETTING TO FANCY...WL KEEP LIKELY CHC IN FOR ALL CWA AND MAKE
HIGHS IN THE LOW/MID 80S.  ETA PUSHES FNT THRU STATE WHILE NGM STILL
A LITTLE FARTHER TO THE N...WL STICK WITH ETA.
1ST PD RECOMMENDATIONS....

SE KS/JLN.....SHRA/TSRA LIKELY DURING MORNING...PCPN TAPERING OFF
              BY NOON.  HIGH MID 80S. POP 70.  WNDS
              S SHIFTING TO W 10 TO 15 MPH.

SGF/AIZ.......SHRA/TSRA LIKELY...TAPERING OFF BY AFTERNOON.  HIGH
              LOW/MID 80S.  POPS 70. WNDS S SHIFTING TO W 10 TO 15 MPH.

UNO...........SHRA/TSRA LIKELY.  HIGH LOW/MID 80S.  POPS 70. S TO SW
              WND 10 TO 15 MPH.

SGF TE 085/065 084/067 085 0773-
JLN TE 087/067 086/068 087 0773-

GOOD THETAE RIDGE SHIFTS TO SERN BY 2ND PD...LINGERING SHRA FROM SGF TO
UNO COULD BE POSSIBLE...CONTINUE LOW POPS.

SS

In the hours before

Special weather statement, Aug 17, 3:28 AM CDT, 1 hour 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 AM CDT SUN AUG 17 1997

... STRONG THUNDERSTORMS PRODUCING HEAVY RAIN...

AT 325AM...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST
AT 30 MPH.  THE THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN. TOTAL
RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN AROUND 1.5 INCHES FROM EXTREME
SOUTHEAST KANSAS INTO THE NEVADA AREA.

SMALL HAIL AND GUSTY WIND AROUND 30 TO 40 MPH WERE ALSO REPORTED BY THE
PUBLIC IN ST. CLAIR COUNTY.  FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE...ESPECIALLY LOW WATER BRIDGES.

THESE STORMS WILL MOVE INTO THE SPRINGFIELD AREA BETWEEN 430 AND 500 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:05 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence50 min
Aug 17, 4:05 AM CDTSevere Thunderstorm WarningSGFBarry, Newton50 min
Aug 17, 4:11 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk64 min
Aug 17, 4:11 AM CDTSevere Thunderstorm WarningSGFStone64 min
Aug 17, 4:37 AM CDTSevere Thunderstorm WarningSGFMcDonald33 min
Aug 17, 4:58 AM CDTSevere Thunderstorm WarningSGFWebster62 min
Aug 17, 5:02 AM CDTSevere Thunderstorm WarningSGFBarry43 min
Aug 17, 5:17 AM CDTSevere Thunderstorm WarningSGFWright63 min
Aug 17, 5:39 AM CDTSevere Thunderstorm WarningSGFOzark61 min
Aug 17, 5:39 AM CDTSevere Thunderstorm WarningSGFTexas61 min
Aug 17, 6:09 AM CDTSevere Thunderstorm WarningSGFHowell, Shannon61 min
Aug 17, 6:09 AM CDTSevere Thunderstorm WarningSGFDent61 min
Aug 17, 7:04 AM CDTFlash Flood WarningSGFMcDonald3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.